Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 3, 2002, 7:13 PM EST for Bertie County, North Carolina. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 2002, 7:13 PM EST (00:13 UTC)
- Expired
- Apr 3, 2002, 7:35 PM EST
- In force
- 22 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Bertie County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 7:21 PM EST | Hail 0.88 | Windsor, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 2:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 040013 SVRAKQ NCC015-040035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 713 PM EST WED APR 3 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERTIE COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 735 PM EST * AT 713 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER QUITSNA...MOVING SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR WINDSOR AT 715 PM WOODARD AT 720 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. $$ && LAT...LON 3606 7703 3593 7718 3553 7670 3569 7651
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:00 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Apr 3, 3:00 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 300 PM EST WED APR 3 2002 SFC CDFNT SLICING FM NE TO SW ACROSS FAR NW SXNS OF FA ATTM. DNSLPG SWLY FLO AHD OF FNT HAS RESULTED IN DROPPING DWPTS INTO LWR/MID 50S (FM 60S ERYR ON)...LMTD LLVL CONVERGENCE AHD OF/ALG FNT...ALL THIS SHUD LMT AMT OF STRNG CNVTN ERY TNGT. FNT EXITS TO SE LTR TNGT...DRYING OCCURS FOR THU. WK S/W PUSHES ACRS MDATLC LT THU/THU NGT PRDCG SUM CLDNS (ESP SRN HALF OF FA). SFC HI PRES LUMBERS INTO RGN FRI AND SAT...THEN MVS OFFSHR SUN. PD OF BLO NRML TEMPS LIKELY...WL LUK INTO ANY FRST/FRZ PTNTL THU/FRI. NEXT PTNTL RA EVENT PSBL ERY NEXT WK. FCSTID = 25 SBY 38 52 31 52 / 30 10 10 0 OXB 39 52 32 52 / 30 10 10 0 ECG 42 53 36 53 / 40 10 10 0 ORF 44 49 40 50 / 50 10 10 0 PHF 41 53 37 53 / 50 10 10 0 AKQ 38 55 33 55 / 30 10 10 0 RIC 38 54 33 54 / 20 10 10 0 FVX 38 55 31 55 / 10 10 10 0 .AKQ... MD...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST EVENING FOR ZONES MDZ021>025. SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. NC...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THIS EVENING FOR ZONES NCZ012>017...NCZ030>032...NCZ102. SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BEACH LIGHT VA...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THIS EVENING FOR ZONES VAZ060>100. SCA ATLC CSTL WTRS CHINCOTEAUGE TO NC/VA BRDR...AND CHES BAY S OF SMITH PT.
In the hours before
Special weather statement, Apr 3, 5:04 PM EST, 2 hours 9 minutes before
VAZ086-091>096-032245- SPECIAL WEATHER STATEMENT...CORRECTION TO TEXT NATIONAL WEATHER SERVICE WAKEFIELD VA 504 PM EST WED APR 3 2002 AT 503 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MATHEWS COUNTY TO 4 MILES SOUTHWEST OF CITY OF NEWPORT NEWS TO NORTH CENTRAL SOUTHAMPTON COUNTY...MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR...CARDINAL AT 505 PM...HORNSBYVILLE AND NEWPORT NEWS AT 510 PM...DARE AT 515 PM...HAMPTON AND POQUOSON AT 520 PM AND NORFOLK AND PORTSMOUTH BETWEEN 535 PM AND 550 PM. STRONG WIND GUSTS TO AROUND 45 MPH...FREQUENT DANGEROUS LIGHTNING AND POSSIBLY SMALL HAIL ARE EXPECTED WITH THESE STORMS.
Special weather statement, Apr 3, 5:04 PM EST, 2 hours 9 minutes before
VAZ086-091>096-032245- SPECIAL WEATHER STATEMENT...CORRECTION TO HEADER NATIONAL WEATHER SERVICE WAKEFIELD VA 504 PM EST WED APR 3 2002 AT 503 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MATHEWS COUNTY TO 4 MILES SOUTHWEST OF CITY OF NEWPORT NEWS COUNTY TO NORTH CENTRAL SOUTHAMPTON COUNTY...MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR...CARDINAL AT 505 PM...HORNSBYVILLE AND NEWPORT NEWS AT 510 PM...DARE AT 515 PM...HAMPTON AND POQUOSON AT 520 PM AND NORFOLK AND PORTSMOUTH BETWEEN 535 PM AND 550 PM. STRONG WIND GUSTS TO AROUND 45 MPH...FREQUENT DANGEROUS LIGHTNING AND POSSIBLY SMALL HAIL ARE EXPECTED WITH THESE STORMS.
Special weather statement, Apr 3, 5:23 PM EST, 1 hour 50 minutes before
MDZ021>023-VAZ060>090-032300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EST WED APR 3 2002
THE SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES...
IN MARYLAND
WICOMICO...DORCHESTER AND SOMERSET.
IN VIRGINIA
CAROLINE...ESSEX...RICHMOND...NORTHUMBERLAND...HANOVER...KING
AND QUEEN...KING WILLIAM...GOOCHLAND...MIDDLESEX...CUMBERLAND...
POWHATAN...NEW KENT...GLOUCESTER...AMELIA...CHARLES CITY...
PRINCE EDWARD...NOTTOWAY...DINWIDDIE...SURRY...LUNENBURG...
SUSSEX...BRUNSWICK...MECKLENBURG...WESTMORELAND...LANCASTER...
MATHEWS...HENRICO...CHESTERFIELD...JAMES CITY...PRINCE GEORGE
AND GREENSVILLE.
THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA
COLONIAL HEIGHTS...EXMPORIA...HOPEWELL...PETERSBURG...RICHMOND
AND WILLIAMSBURGSpecial weather statement, Apr 3, 5:26 PM EST, 1 hour 47 minutes before
MDZ024-025-NCZ012>017-030>032-102-VAZ091>100-040100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
526 PM EST WED APR 3 2002
...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST...
THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...
IN MARYLAND
INLAND WORCESTER AND MARYLAND BEACHES.
IN NORTH CAROLINA
NORTHAMPTON...HERTFORD...CAMDEN...GATES...PASQUOTANK...
PERQUIMANS...CHOWAN...BERTIE...WESTERN CURRITUCK AND EASTERN
CURRITUCK.
IN VIRGINIA
ISLE OF WIGHT...SUFFOLK...CHESAPEAKE...ACCOMACK...NORTHAMPTON...
VIRGINIA BEACH...NEWPORT NEWS...HAMPTON...YORK...SOUTHAMPTON
AND NORFOLK...PORTSMOUTH.
IN ADDITION TO THE FOLLOWING INDEPENDENT CITY
FRANKLIN
A COLD FRONT WILL BE PUSHING OFFSHORE LATER THIS EVENING. SCATTERED
STRONG THUNDERSTORMS WILL CONTINUE IN THE WATCH AREA FROM EXTREME
SOUTHEAST MARYLAND TO SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA...INCLUDING THE EXTREME SOUTHERN PART OF THE CHESAPEAKE BAY
AND ALONG THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND DE TO
CURRITUCK BEACH LIGHT NC.
25Special weather statement, Apr 3, 5:35 PM EST, 1 hour 38 minutes before
NCZ012>014-VAZ095>098-100-032330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 535 PM EST WED APR 3 2002 AT 530 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS EXTENDING FROM THE THE LOWER EASTERN SHORE...SOUTHWEST ACROSS HAMPTON...SMITHFIELD...AND ROANOKE RAPIDS. THE LINE WAS MOVING SOUTHEAST AT 30 MPH...AND WILL CROSS THE BAY BRIDGE TUNNEL...NORFOLK...AND SUFFOLK AROUND 6 PM...THEN CONTINUE FARTHER SOUTH AND EAST. WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE STORMS HAVE A HISTORY OF WIND GUSTS 40 TO 45 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. REILLY
Special weather statement, Apr 3, 6:31 PM EST, 42 minutes before
NCZ012>017-030>032-102-VAZ095>098-040000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 631 PM EST WED APR 3 2002 AT 630 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS EXTENDING FROM VIRGINIA BEACH...SOUTHWEST ACROSS SUFFOLK...CHESAPEAKE...AND MURFREESBORO. THE LINE WAS MOVING SOUTHEAST AT 30 MPH...AND WILL CROSS THE BACK BAY PORTION OF VIRGINIA BEACH...AND ACROSS THE DISMAL SWAMP BY 7 PM. WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEA-SIZED HAIL CAN ALSO BE EXPECTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST WEDNESDAY EVENING FOR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA. REILLY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:03 PM EST | Severe Thunderstorm Warning | AKQ | Pasquotank, Perquimans | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.